Alert archive / Illinois / Flash Flood Warnings in 2020

Flash Flood Warning 57, NWS St. Louis, MO

August 9, 2020Saint Clair County, Illinois

NWS St. Louis, MO issued this flash flood warning at Aug 9, 2020, 10:23 AM CDT for Saint Clair County, Illinois. It was in force for 4 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2020, 10:23 AM CDT (15:23 UTC)
Expired
Aug 9, 2020, 2:15 PM CDT
In force
4 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

County Saint Clair County, IL

The radar

The St Louis radar (KLSX), 79 km from the middle of the area, began a volume at 15:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 11:20 AM CDTFLASH FLOOD2 Se Belleville, ILSEVERAL REPORTS OF WATER COVERED FLOODED ROADS.
Aug 9, 11:20 AM CDTFLASH FLOOD2 W Mascoutah, ILPART OF HIGHWAY 177 CLOSED DUE TO FLOODING FROM HEAVY RAIN.
Aug 9, 11:48 AM CDTHEAVY RAIN 2.11 Nnw Freeburg, IL
Aug 9, 1:29 PM CDTFLOOD2 W Mascoutah, ILILLINOIS 158 CLOSED BECAUSE OF FLOODING BETWEEN ILLINOIS 161 AND ILLINOIS 171 SOUTH OF SCOTT AFB.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 57 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.4 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
221 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

058 
WGUS53 KLSX 091523
FFWLSX
ILC163-091915-
/O.NEW.KLSX.FF.W.0057.200809T1523Z-200809T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
1023 AM CDT Sun Aug 9 2020

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  St. Clair County in southwestern Illinois...

* Until 215 PM CDT.

* At 1022 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar estimates that 2 to 3 
  inches of rain has fallen since 900 am. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Belleville, O'Fallon, East St. Louis, Collinsville, Fairview
  Heights, Swansea, Shiloh, Mascoutah, Centreville, Lebanon,
  Freeburg, Caseyville, Washington Park, Scott AFB, Smithton,
  Fairmont City, New Athens, Marissa, St. Libory and Lenzburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3822 8990 3827 8992 3829 8992 3828 8991
      3828 8990 3831 8991 3831 9002 3866 9009
      3865 8975 3822 8970

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Glass
1 follow-up statement
497 
WGUS73 KLSX 091912
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
212 PM CDT Sun Aug 9 2020

ILC163-091919-
/O.EXP.KLSX.FF.W.0057.000000T0000Z-200809T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Clair IL-
212 PM CDT Sun Aug 9 2020

...THE FLASH FLOOD WARNING FOR ST. CLAIR COUNTY WILL EXPIRE AT 215 PM
CDT...

The heavy rain has ended and thus the threat for new flash flooding. 
Please continue to heed any remaining road closures. An areal flood 
warning is in effect for Northeastern St. Clair County in 
southwestern Illinois until 500 PM CDT.

LAT...LON 3822 8990 3827 8992 3829 8992 3828 8991
      3828 8990 3831 8991 3831 9002 3866 9009
      3865 8975 3822 8970

$$

Glass

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 6:55 AM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 9, 6:55 AM CDT, 3 hours 28 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
655 AM CDT Sun Aug 9 2020

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 358 AM CDT Sun Aug 9 2020

To start the period, an MCS is positioned over the center of the
CWA. This feature developed in response to a weakening MCV, an axis
of moisture convergence along the Mississippi River, and the low-
level jet nudging into the CWA. As this MCS pushes south, I
anticipate convection to continue to develop along the western flank
of its cold pool in central and eastern MO. Precipitable water is
around 2 inches, and with the anticipated motion and training of
storms, heavy rain and flash flooding will continue to be a threat.
This activity will shift east/southeast as the morning progresses
and eventually depart the CWA during the late morning and early
afternoon. With the placement and progression of this system and its
associated cloud cover, southern IL will not realize as much surface
heating as areas along the Mississippi River westward. Thus,
afternoon highs east of the river will top out in the mid- to upper-
80s, and west of the river will see highs in the low- to mid-90s.
With dew points in the mid-70s, eastern and central MO will
experience wide-spread heat index values of 100+ during the
afternoon and early evening.

Our attention then turns to the next disturbance to impact our area.
A MCV currently over NE and IA may dive southeastward into central
IL during the late afternoon and evening hours. Here, guidance has
approximately 20 kts of bulk shear, and SPC SREF guidance has 90%
probability of at least 2,000 J/kg of MUCAPE. With this environment
in place, if convection is able to form, severe weather is possible.
However, given the uncertainty in whether the convective complex
can maintain itself in the wake of this morning's activity, I do
not have particularly high confidence in afternoon/evening
convection. Damaging wind gusts would be the main threat, and SPC
has outlined this area with a Marginal Risk. In the wake of this
MCV, the low- level jet ramps up again overnight over our area and
will interact with another area of moisture convergence and any
outflow boundary associated with convection from the MCV -
primarily along and north of I-70 in both MO and IL. Precipitable
water will again be around 2 inches, so I anticipate convection
that forms to be efficient rain producers.

On Monday, the main player for our weather will be a cold front
moving southward through the mid-Mississippi River Valley. As this
front enters the northern portion of the CWA, it will encounter a
rather unstable environment. Guidance generally has 3,000+ J/kg of
MUCAPE across northern MO and west-central IL, and bulk shear is
currently forecast to be around 20 kts. This environment will lead
to multi-cell storms capable primarily of damaging wind gusts,
though large hail is possible too. SPC has outlooked this area with
a Marginal Risk. With precipitable water values approaching 2 inches
along the front, convection will be capable of producing heavy
rainfall in addition to the severe threat.

Given the timing of the front, afternoon highs are likely to reach
the low- to mid-90s across central and eastern MO and western and
southern IL. With dew points forecast to still be in the mid-70s,
wide-spread heat index values of 100+ are anticipated across the
CWA. The St. Louis metro and parts of southern IL are currently
forecast to reach 105, which would warrant a Heat Advisory based on
heat magnitude. However, slight uncertainty in heat-mitigating
convection trends do not give me high enough confidence that such a
headline is needed.

Elmore

.LONG TERM...  (Monday Night through Saturday)
Issued at 358 AM CDT Sun Aug 9 2020

For Tuesday through the end of the period, the mid-Mississippi River
Valley will be under the influence of zonal flow aloft. Several
disturbances within this flow will impact the CWA and introduce the
chance of daily convection. The previously mentioned front on Monday
will have stalled to the south of the CWA, allowing for cooler air
to settle in. Due to differences in exact placement of the front and
convection, there is notable spread amongst ensemble and blended
guidance, but the consensus is that afternoon highs during this
period will generally be in the mid-80s.

Elmore

&&

.AVIATION...  (For the 12z TAFs through 12z Monday Morning)
Issued at 654 AM CDT Sun Aug 9 2020

For the start of the period, a complex of storms will be moving
southeastward through southeastern MO and southwestern IL. I expect
convection on the back side of this complex to linger around the St.
Louis metro terminals, including KSTL, through 14z. Beyond that, VFR
conditions should prevail. There is a chance for storms overnight in
northeast MO and west-central IL. Have added VCTS at KUIN to account
for this.

Elmore

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until 10 AM CDT this morning for Franklin MO-
     Iron MO-Jefferson MO-Madison MO-Saint Charles MO-Saint
     Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Washington MO.

IL...Flash Flood Watch until 10 AM CDT this morning for Bond IL-
     Clinton IL-Madison IL-Monroe IL-Randolph IL-Saint Clair IL-
     Washington IL.

&&

WFO LSX
Hazardous weather outlook, Aug 9, 4:24 AM CDT, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
424 AM CDT Sun Aug 9 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-100930-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
424 AM CDT Sun Aug 9 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Numerous thunderstorms are expected this morning in eastern Missouri
and southwestern Illinois. Heavy rainfall is likely, which may
result in flash flooding through the morning. A Flash Flood Watch is
in effect through the morning.

Isolated severe thunderstorms are possible this evening and
overnight, primarily across northeastern Missouri and west-central
Illinois.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Dangerous heat is possible on Monday afternoon, with heat index
values of 100-105 degrees in east-central and southeastern Missouri
as well as southwestern Illinois.

There is a chance of isolated severe thunderstorms Monday.
Thunderstorms are possible Tuesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in northeastern Missouri and west-
central Illinois Sunday evening and night and then again Monday
afternoon and evening.

Elmore

In the hours before

Local storm report, Aug 9, 9:27 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
927 AM CDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 AM     HEAVY RAIN       1 ENE BOWLING GREEN     39.35N 91.17W
08/09/2020  M3.85 INCH       PIKE               MO   CO-OP OBSERVER

&&

MRM
Local storm report, Aug 9, 9:42 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
942 AM CDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      3 SSW MARYLAND HEIGHTS  38.68N 90.49W
08/09/2020                   ST. LOUIS          MO   BROADCAST MEDIA

            CREVE COEUR MILL ROAD CLOSED DUE TO FLOODING
            OF CREVE COEUR CREEK. TIME ESTIMATED.

&&
Local storm report, Aug 9, 9:44 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
944 AM CDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      3 SSW MARYLAND HEIGHTS  38.68N 90.49W
08/09/2020                   ST. LOUIS          MO   BROADCAST MEDIA

            TENNIS COURT AND BASKETBALL COURTS OF A
            TOWNHOUSE COMPLEX NEAR OLIVE BLVD AND
            HIGHWAY 141 WERE FLOODED SEVERAL FEET DEEP
            DUE TO FLOODING OF CREVE COEUR CREEK. TIME
            ESTIMATED.

&&
Local storm report, Aug 9, 9:49 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
949 AM CDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FLOOD            2 NW SAINT PETERS       38.80N 90.63W
08/09/2020                   ST. CHARLES        MO   PUBLIC

            FLOODING OF SPORTS CENTER PARK IN ST. PETERS
            DUE TO FLOODING OF DARDENNE CREEK. TIME
            ESTIMATED.

&&
Local storm report, Aug 9, 9:52 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
952 AM CDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 AM     HEAVY RAIN       SAINT PETERS            38.78N 90.60W
08/09/2020  E5.10 INCH       ST. CHARLES        MO   PUBLIC

&&

MRM
Local storm report, Aug 9, 10:22 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1022 AM CDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 AM     HEAVY RAIN       1 ESE SAINT PETERS      38.77N 90.58W
08/09/2020  E5.40 INCH       ST. CHARLES        MO   PUBLIC

&&

MRM

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:01 AM CDTFlash Flood WarningLSXCalhoun6 hr
Aug 9, 2:41 AM CDTFlash Flood WarningLSXMadison, Monroe, Saint Clair6 hr
Aug 9, 9:55 AM CDTAreal Flood AdvisoryLSXMadison, Saint Clair3 hr
Aug 9, 10:06 AM CDTFlash Flood WarningLSXMadison4 hr
Aug 9, 1:54 PM CDTHeat AdvisoryLSXBond, Calhoun, Clinton, Fayette, Greene, Jersey and 8 more29 hr
Aug 9, 2:07 PM CDTAreal Flood WarningLSXSaint Clair3 hr

Nearby

Flash Flood Warnings in Illinois, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.